Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 34, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 25, 2004, 11:20 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 11:20 AM CDT (16:20 UTC)
- Expired
- Aug 25, 2004, 1:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 251620
FFWHUN
ALC033-059-251830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CDT WED AUG 25 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FRANKLIN COUNTY IN NORTHWEST ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
* UNTIL 130 PM CDT
* AT 1120 AM CDT...FLASH FLOODING CONTINUED ACROSS SOUTHWESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES. ALTHOUGH THE RAINFALL
INTENSITY WAS DECREASING IN THESE AREAS...MODERATE TO LOCALLY HEAVY
RAIN WILL CONTINUE ACROSS MUCH OF COLBERT AND LAUDERDALE COUNTIES
FOR THE NEXT COUPLE OF HOURS.
* SOME LOCATIONS AFFECTED INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
CAMPBELL...RED BAY...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND
BELGREEN
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS. NEVER ATTEMPT TO CROSS FLOOD WATERS
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. MOVE TO HIGHER GROUND
TO ESCAPE RISING WATERS.
LAT...LON 3481 8745 3428 8754 3428 8819 3492 8813
3476 8780
$$
JE/233 follow-up statements
000
WGUS74 KHUN 251724
FFSHUN
ALC033-059-251830-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1224 PM CDT WED AUG 25 2004
...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN AND COLBERT COUNTIES
UNTIL 130 PM CDT...
AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN WAS CONTINUING TO DECREASE IN INTENSITY OVER THE WARNED AREA.
HOWEVER...WITH SEVERAL INCHES OF RAIN HAVING FALLEN EARLIER IN THE
DAY...FLASH FLOODING WILL CONTINUE THROUGH THE WARNING PERIOD.
ADDITIONAL RAINFALL AMOUNTS...HOWEVER...SHOULD BE LIGHT.
SOME LOCATIONS AFFECTED THROUGH 130 PM CDT INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
CAMPBELL...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND BELGREEN.
MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO THEY CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3479 8744 3427 8755 3448 8827 3492 8813
3474 8780
$$
JE/23000
WGUS74 KHUN 251756
FFSHUN
ALC033-059-251830-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1256 PM CDT WED AUG 25 2004
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR COLBERT AND FRANKLIN
COUNTIES UNTIL 130 PM CDT...
AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN WAS ENDING ACROSS COLBERT AND FRANKLIN COUNTIES. ALTHOUGH THE
HEAVY RAINFALL HAS COME TO AN END...FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL CONTINUE.
AT 1245 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A BRIDGE ON
MINGO ROAD...NEAR THE STATE LINE...HAD WASHED OUT. IN ADDITION...
PORTIONS OF THE NATCHEZ TRACE PARKWAY WERE CLOSED EARLIER DUE TO
FLOODING.
SOME LOCATIONS AFFECTED THROUGH 130 PM CDT INCLUDE...
CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...PHIL
CAMPBELL...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA AND BELGREEN.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3477 8746 3416 8753 3451 8814 3494 8816
3474 8782
$$
JE/23000
WGUS74 KHUN 251843
FFSHUN
ALC033-059-251900-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
143 PM CDT WED AUG 25 2004
...THE FLASH FLOOD WARNING FOR FRANKLIN AND COLBERT COUNTIES HAS
BEEN ALLOWED TO EXPIRE...
AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS
DIMINISHING. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. SOME MINOR FLOODING MAY CONTINUE AS CREEKS AND STREAMS
RECEDE.
REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.
LAT...LON 3478 8743 3405 8767 3449 8816 3491 8812
3474 8779
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:35 AM CDT, 45 minutes earlier.
Area forecast discussion, Aug 25, 10:35 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1035 AM CDT WED AUG 25 2004 .DISCUSSION... .UPDATE... OUR FRIENDS ACROSS THE MISSISSIPPI BORDER HAVE JUST BEEN PUMMELED THIS MORNING...BUT EVEN WE ARE APPROACHING SEVEN INCHES OF RAIN IN THE LAST SIX HOURS IN NORTHWESTERN FRANKLIN AND SOUTHWESTERN COLBERT COUNTY. THIS IS A VERY RURAL AREA...BUT THERE ARE NUMEROUS CREEKS AND STREAMS (INCLUDING FAIRLY MAJOR CEDAR CREEK AND ROCK CREEK) IN THE HARDEST-HIT AREA. ANYONE IN THE MAUD...MYNOT...BISHOP...POGO... OR PLEASANT SITE COMMUNITIES...AND TRAVELERS ON THE NATCHEZ TRACE PARKWAY...SHOULD BE EXTREMELY CAUTIOUS. WE HAVE GROUND TRUTH OF 2.58 INCHES NEAR MOUNT HESTER...NOT EVEN IN THE HARDEST HIT AREA. THE FLASH FLOOD WARNING FOR THIS AREA WILL LIKELY BE EXTENDED. WILL BE ISSUING AN UPDATE BEFORE NOON TO ADDRESS TEMPERATURES AND POSSIBLY RAIN CHANCES. TEMPS ARE STILL IN THE LOW/MID 70S AND COPIOUS CLOUD COVER ISNT GOING TO ALLOW FOR A LOT OF HEATING THIS AFTERNOON. WILL BE LOWERING MAXES WITH THE UPDATE...AND TWEAKING POPS ONE MORE TIME. -JE/23 && .PREV DISCUSSION... CONVECTION WILL DIMINISH THIS EVENING WITH BRIEF BREAK OVERNIGHT. BOTH ETA AND GFS ADVERTISING S/WAVE MOVING EAST TOWARD TN VALLEY LATE TONIGHT. ITS EFFECTS WILL BEGIN TO BE FELT IN WESTERN COUNTIES AFTER MIDNIGHT AND PROGRESS EAST THROUGH THE MORNING. STRONG LIFT AND DEEP MOISTURE BEING ADVERTISED ACROSS AREA WARRANTS INCREASE IN POPS ON THURSDAY. WILL HOLD OFF ON LIKELY AT THIS TIME BUT WILL INCREASE TO HIGH CHANCE AND ADJUST TIMING SLIGHTLY IN GRIDS. UPPER HIGH NOSES INTO SOUTHEAST THURSDAY NIGHT WITH MORE TYPICAL DIURNAL CONVECTION EXPECTED FRIDAY. MODEL SOLNS BECOME RATHER MURKY DURING EXTENDED PORTION OF FCST. SFC LOW AND ATTENDANT COLD FRONT WILL PUSH TOWARD TN VALLEY ON SUNDAY PER GFS. LONGWAVE TROF EJECTS EAST WITH FLOW BECOMING MORE ZONAL AS IT DOES. FRONTAL BOUNDARY WILL HAVE VERY LITTLE PUSH BEHIND IT AND WILL LIKELY BE SLOWER THAN GFS IMPLIES. 18Z RUN OF DGEX MODEL IS MUCH MORE AMPLIFIED WITH UPPER FLOW AND MUCH SLOWER. BEST FORCING GOES WELL NORTH AND FRONT LOSES ITS PUNCH AS IT WORKS ITS WAY SOUTH AND INTO FA ON TUESDAY...APPROX 36 HOURS SLOWER THAN GFS. HOWEVER... ITS FCST OF SPURIOUS TROPICAL SYSTEM OFF SOUTHEAST COAST NOT ADVERTISED BY ANY OTHER MODELS AND THUS WILL USE WITH CAUTION. 00Z NOGAPS POINTS TOWARD SLOWER SOLN WHILE ECMWF MOVES IT THRU SUNDAY NIGHT. SEE VERY LITTLE REASON TO JUMP ON BOARD WITH ANY ONE MODEL AND WILL KEEP FCST AS IS UNTIL MODELS GET BETTER HANDLE ON SITUATION. -PB && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT WED AUG 25 2004 ALZ001>010-016-TNZ076-096-097-251800- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 500 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ONE OR TWO STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG WITH WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. WEAK UPPER LEVEL DISTURBANCES...COMBINED WITH MOIST AND UNSTABLE AIR WILL KEEP SHOWER AND THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE WEEKEND. THESE STORMS WILL DEVELOP DURING THE AFTERNOON HOURS...AND DIMINISH AFTER SUNSET. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED. RSB
In the hours before
Local storm report, Aug 25, 10:00 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM FLASH FLOOD 13 WNW BELGREEN 34.55N 88.09W
08/25/2004 FRANKLIN AL EMERGENCY MNGR
WATER WAS REPORTED OVER HIGHWAY 90 IN THE PLEASANT SITE
AREA.
&&
KTWLocal storm report, Aug 25, 11:12 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD 2 NW CHEROKEE 34.78N 87.99W
08/25/2004 COLBERT AL EMERGENCY MNGR
THE NATIONAL PARK SERVICE HAS CLOSED SECTIONS OF THE
NATCHEZ TRACE PARKWAY DUE TO WATER OVER THE ROAD.
&&
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:18 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.